Virginia, 2016Winter Weather in Virginia, January 20, 2016
January 20, 2016 · NWS RNK · 1 event in 1 county or zone
A fast moving clipper system brought light snowfall accumulations across portions of southwest Virginia during the overnight hours on January 20th/21st. Snowfall accumulations ranging between a trace in portions of the Virginia Southside to 6 inches in the Alleghany Highlands were reported, resulting in numerous vehicle crashes with reported injuries and fatalities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving clipper system brought light snowfall accumulations across portions of southwest Virginia during the overnight hours on January 20th/21st. Snowfall accumulations ranging between a trace in portions of the Virginia Southside to 6 inches in the Alleghany Highlands were reported, resulting in numerous vehicle crashes with reported injuries and fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 20, 12:47 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 20, 12:47 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EST WED JAN 20 2016
.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL GIVE WAY TO A FAST MOVING AREA OF LOW
PRESSURE THAT WILL CROSS THE REGION FROM THE WEST BY THIS EVENING.
THIS SYSTEM MAY BRING LIGHT SNOWFALL ACCUMULATIONS ESPECIALLY OVER
THE MOUNTAINS THROUGH EARLY TONIGHT. BRIEF DRYING LOOKS TO ARRIVE
ON THURSDAY UNDER WEAK HIGH PRESSURE BEFORE A STRONG WINTER STORM
AFFECTS THE AREA LATE THURSDAY NIGHT INTO SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM EST WEDNESDAY...
POSTED WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH THIS
EVENING FOR CLIPPER SYSTEM.
POSTED WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE SATURDAY NIGHT FOR WINTER STORM.
ACTIVE WEATHER PATTERN WILL CONTINUE INTO THIS WEEKEND. WITH
CONCERNS OVER IMPACT EXPANDED WINTER WEATHER ADVISORY EAST
ACROSS SOUTHERN PORTIONS OF FORECAST AREA. THIS MATCHES UP TO
GSP AND RAH WINTER WEATHER ADVISORIES. WILL NEED TO VISIT THE
BLACK ICE ISSUE FOR POTENTIAL BLACK ICE ADVISORIES WHICH ARE ONLY
ISSUED IN NORTH CAROLINA. ADJUSTED TEMPERATURES FOR THIS MORNING
INTO THIS AFTERNOON. TEMPERATURES ARE RUNNING COLDER IN SOME OF
THE WESTERN VALLEYS. MADE SOME MINOR ADJUSTMENTS IN POPS...WEATHER
AND SNOW AMOUNTS FOR THIS AFTERNOON INTO TONIGHT.LEANED POPS
TOWARD RNKWRFARW FOR LATE MORNING INTO EARLY AFTERNOON. MORE
CHANGES LATER TODAY...
AS OF 220 AM EST WEDNESDAY...
DRY/FRIGID WEATHER SEEN THE PAST COUPLE OF DAYS WILL FINALLY GET BOOTED
OUT TODAY AS A FAST MOVING CLIPPER TYPE SHORTWAVE TROUGH SLIDES
EASTWARD AND CROSSES THE REGION EARLY THIS EVENING. ALTHOUGH MOISTURE
IS QUITE LIMITED WITH THIS FEATURE...APPEARS THE COLUMN WILL QUICKLY
MOISTEN FROM WEST TO EAST BY THIS AFTERNOON AS THE UPPER DYNAMICS
APPROACH AND THE 85H FLOW BACKS A BIT. INCREASING WESTERLY JET
ALOFT SHOULD ALSO ACT TO ENHANCE CONVERGENCE ESPCLY WESTERN SLOPES
BEFORE LIFT WEAKENS UPON CROSSING THE RIDGES LATER THIS AFTERNOON.
LATEST GUIDANCE ESPCLY THE NAM/HIRES-ARW AND CAM SOLUTIONS STILL
SUPPORT SOME LIGHT SNOW SNEAKING OUT ACROSS THE BLUE RIDGE AND
INTO THE EAST. THUS KEPT RANGE OF POPS FROM LIKELY/CATEGORICAL FAR
WEST TODAY...TO A PERIOD OF HIGH CHANCE OR LOW LIKELYS BLUE RIDGE
AND POINTS EAST DESPITE DOWNSLOPE. OVERALL APPEARS ACCUMULATIONS
TO RANGE FROM ONLY A COATING/HALF INCH EAST...TO UP TO AN INCH
BLUE RIDGE...TO 2-3 INCHES FAR WEST. HOWEVER GIVEN DRY AIR AND
TENDENCY OF THESE SYSTEMS TO BE RATHER EFFICIENT IN PRODUCING
POWDERY SNOW...THINK RATIOS LIKELY TO BE HIGHER WESTERN SLOPES SO
HOISTING AN ADVISORY INTO THIS EVENING FOR A FEW WESTERN PERIMETER
COUNTIES WHERE LOCALLY HIGHER TOTALS COULD OCCUR. OTRW EXPECT A
QUICK INCREASE IN CLOUDS EARLY ON WITH SOME SUNNY BREAKS LIKELY
BEFORE DEEPER MOISTURE ARRIVES FROM WEST TO EAST THIS AFTERNOON.
STEADY WARMING ALOFT SUPPORTS FINALLY GETTING CLOSER TO FREEZING
WEST TODAY DESPITE CLOUDS/SNOW WHILE BREAKING INTO THE 30S EAST.
WAVE EXITS THIS EVENING GIVING WAY TO WEAK SHORTWAVE RIDGING AND WEAK
HIGH PRESSURE SLIDING IN FROM THE NW LATE. LOOKS LIKE MOST ACCUMULATING
SNOW SHOULD END DURING THE EVENING WITH PERHAPS ANOTHER HALF INCH OR SO
WESTERN SLOPES WHERE LINGERING UPSLOPE WILL KEEP A FEW SNOW SHOWERS
GOING EARLY. EXPECTING MORE CLEARING AFTER MIDNIGHT ESPCLY EAST BUT NOT
QUITE AS COLD WITH LOWS MAINLY 20S...EXCEPT SOME TEENS OVER WESTERN
SNOW COVER AND UP NORTH PENDING JUST HOW MUCH WESTERN LOW CLOUDS ERODE
LATE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...
ANY LINGERING SNOW SHOWERS ALONG THE FAR WESTERN SLOPES WILL DISSIPATE
THURSDAY MORNING AS HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY. THIS
WILL BRING US FAIR WEATHER AND WARMER TEMPERATURES WITH READINGS
RANGING FROM THE LOWER 40S ACROSS THE PIEDMONT TO THE MIDDLE 30S WEST
OF THE BLUE RIDGE.
BY THURSDAY NIGHT ALL EYES BECOME FOCUSED ON THE DEVELOPING WINTER
STORM MOVING OUT OF THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE
INTO THE APPALACHIANS ON FRIDAY AND THEN IN MILLER/B FASHION TRANSFER
ENERGY TO A NEW LOW DEVELOPING ALONG THE MID ATLANTIC COAST. THIS NEW
LOW WILL THEN DEEPEN SIGNIFICANTLY AS IT SLOWLY MOVES UP THE COAST
FRIDAY NIGHT AND SATURDAY...BEFORE FINALLY PULLING OUT TO SEA ON
SUNDAY. THERE CONTINUE TO BE NUMEROUS SUBTLE DIFFERENCES BETWEEN MODEL
SOLUTIONS THAT WILL HAVE A BIG IMPACT ON OUR FORECAST ESPECIALLY
REGARDING PRECIPITATION TYPE. THE PRECIPITATION WILL LIKELY COME IN
SURGES THROUGHOUT FRIDAY WITH ONE SURGE SPREADING INTO THE REGION FROM
THE SOUTHWEST VERY EARLY FRIDAY MORNING...FOLLOWED BY A BIT OF A LULL
BEFORE THE DEVELOPING COASTAL LOW REENERGIZES THE PRECIPITATION FRIDAY
AFTERNOON AND EVENING.
THE GFS/NAM THERMAL STRUCTURES IN BUFKIT INDICATE THERE WILL BE A WARM
NOSE MOVING IN AS A LOW LEVEL SOUTHEASTERLY JET BECOMES ESTABLISHED AND
BRINGS SIGNIFICANT WARM AIR ADVECTION AND ISENTROPIC LIFT TO THE
REGION. HOWEVER THIS WARM NOSE IS NOT VERY STRONG AND THE EXPECTED
AMOUNT OF DYNAMIC COOLING ASSOCIATED WITH STRONG SYNOPTIC LIFT SHOULD
BE SUFFICIENT TO COOL THE COLUMN AND MAINTAIN SNOW OR A SNOW/SLEET MIX.
COLD HIGH PRESSURE WEDGING DOWN FROM THE NORTH WILL ALSO HELP KEEP
DEEPER COLD AIR IN PLACE AND MAKE FOR A MORE SNOW FORECAST FROM THE
NRV/ROANOKE UP THROUGH SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY
HIGHLANDS. GUIDANCE ALSO INDICATES GOOD LIFT IN THE LAYER FOR DENDRITIC
ICE CRYSTAL GROWTH ON FRIDAY MORNING WHICH SHOULD YIELD WELL FORMED
DENDRITIC SNOWFLAKES THAT WILL ACCUMULATE QUICKLY IN BURSTS. EXPECT
SNOW TO HAVE A GOOD AMOUNT OF MOISTURE WITH RATIOS LIKELY RUNNING
BETWEEN 10/1 AND 15/1. DURING PERIODS OF LIGHTER PRECIPITATION THE
PRECIPITATION WILL LIKELY GO OVER TO MORE OF A FREEZING RAIN SITUATION
ESPECIALLY FOR THE NC PIEDMONT UP THROUGH SOUTHSIDE VA ON FRIDAY
AFTERNOON AND THIS MAY GENERATE A SIGNIFICANT ACCUMULATION OF ICE.
BY FRIDAY EVENING A MID LEVEL DRY SLOT WILL MOVE INTO THE AREA FROM THE
WEST AS THE COASTAL LOW SPINS UP. THIS WILL GIVE US A PERIOD OF SOME
LESSER PRECIPITATION INTENSITIES WITH WIDESPREAD MIXED PRECIPITATION
MORE LIKELY. HOWEVER...MOISTURE IN THE DEFORMATION ZONE ON THE BACK
SIDE OF THE COASTAL LOW WILL LEAD TO RENEWED LIFT AND CONTINUE TO BRING
SOME ACCUMULATING SNOW TO THE REGION ON SATURDAY AS COLD AIR ADVECTION
ELIMINATES THE WARM NOSE. TOTAL SNOW ACCUMULATIONS FOR THE ENTIRE EVENT
THROUGH SATURDAY WILL LIKELY BE IN THE ONE TO TWO FOOT RANGE FROM THE
MOUNTAINS OF NC UP THROUGH THE NRV/ROANOKE AND INTO SOUTHEAST WV AND
THE ALLEGHANY HIGHLANDS. LESSER AMOUNTS WILL BE FOUND FURTHER TO THE
WEST AND SOUTHEAST WHERE MIXED PRECIPITATION WILL KEEP ACCUMULATIONS
DOWN...AND ICE ACCUMULATIONS UP TO ONE THIRD OF AN INCH ARE POSSIBLE
ACROSS THE FOOTHILLS/PIEDMONT OF NC UP THROUGH SOUTHSIDE VA.
HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY NIGHT WITH PRECIPITATION
TAPERING TO LINGERING SNOW SHOWERS WEST OF THE BLUE RIDGE.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 400 AM EST WEDNESDAY...
HIGH PRESSURE WILL BRING FAIR WEATHER AND WARMER TEMPERATURES TO THE
REGION FOR SUNDAY AND MONDAY WITH HIGHS CLIMBING WELL INTO THE 40S AS
WE START NEXT WEEK. OUR NEXT CHANCE OF PRECIPITATION WILL ARRIVE MONDAY
NIGHT INTO TUESDAY AS A LOW MOVES FROM THE MIDWEST INTO THE GREAT LAKES
REGION AND PUSHES A COLD FRONT INTO THE AREA.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1247 PM EST WEDNESDAY...
A CLIPPER SYSTEM WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON
INTO TONIGHT WITH A PERIOD OF SNOW. CEILINGS WILL LOWER AS DEEPER
MOISTURE ARRIVES FROM THE WEST...ESPECIALLY ACROSS THE WESTERN
MOUNTAINS...WITH CIGS DROPPING TO MVFR THROUGH IFR OR WORSE AT
BLF/LWB/BCB THIS AFTERNOON INTO TONIGHT. IFR A GOOD BET AS FAR
EAST AS ROANOKE AS SURFACE WINDS VEER TO THE SOUTH-SOUTHEAST...WITH
MVFR LYH/DAN WITH FLURRIES AND SNOW SHOWERS POSSIBLE AFTER 20Z/3PM.
THE SPEED AND WEAKENING OF THE UPPER SHORTWAVE WILL HINDER THE
SNOW EAST OF THE BLUE RIDGE.
CONFIDENCE/TIMING IN WHEN LOW CLOUDS WILL DISSIPATE EAST OF THE
ALLEGHANY FRONT IS LOW...BUT DO NOT EXPECT IFR CIGS TO PERSIST
LONG AFTER THE SHORT WAVE PASSES DURING THE EVENING WITH LOW CIGS
LIKELY LINGERING AROUND BLF THROUGH THE OVERNIGHT. ANOTHER CONCERN
IS WHETHER ANY FREEZING DRIZZLE DEVELOP ACROSS THE WESTERN
MOUNTAIN OVERNIGHT INTO THURSDAY MORNING.
WINDS SE 5-10 KTS THIS AFTERNOON...THEN SHIFTING TO THE SOUTHWEST
DURING THE EVENING...AGAIN IN THE 5-10KT SPEED RANGE. LIGHT AND
VARIABLE WINDS EXPECTED OVERNIGHT INTO THURSDAY.
ANY LINGERING PRECIP SHOULD END TONIGHT WITH RESIDUAL SUB-VFR
CIGS IMPROVING TO VFR EXCLUDING KBLF/KLWB DURING THE OVERNIGHT
UNDER WEAK HIGH PRESSURE.
MEDIUM TO HIGH CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID
PERIOD. MEDIUM CONFIDENCE IN WIND DIRECTION...HIGH CONFIDENCE IN
WIND SPEED THROUGH THE TAF VALID PERIOD.
EXTENDED DISCUSSION...
HIGH PRESSURE LOOKS TO KEEP MAINLY VFR CONDITIONS IN PLACE ON
THURSDAY BEFORE CLOUDS/CIGS START TO INCREASE/LOWER THURSDAY
NIGHT.
WINTER STORM LIKELY TO IMPACT THE REGION LATE THURSDAY NIGHT INTO
SATURDAY WITH SUB VFR CONDITIONS. THIS SYSTEM IS LIKELY TO CAUSE
LITTLE TO NO AIR TRAVEL IN OUR REGION FRIDAY-SATURDAY. BY SUNDAY
WE ARE GOING TO BE UNDER INCREASING HIGH PRESSURE WITH VFR LIKELY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE
SATURDAY NIGHT FOR VAZ007-009>020-022>024-032>035-043>047-
058-059.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
009>017-022-032>034-043>045-058-059.
NC...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE
SATURDAY NIGHT FOR NCZ001>006-018>020.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
NCZ001>006-018>020.
WV...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE
SATURDAY NIGHT FOR WVZ042>044-507-508.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042.
&&
SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/KKHazardous weather outlook, Jan 20, 10:57 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EST WED JAN 20 2016
NCZ001-018-VAZ007-009-015-WVZ042-211600-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
1057 AM EST WED JAN 20 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
A WINTER STORM IS EXPECTED THURSDAY NIGHT INTO SATURDAY WHICH
WILL LIKELY PRODUCE MODERATE TO HEAVY SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018>020-023-024-035-046-047-WVZ043-044-507-508-211600-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-APPOMATTOX-
BUCKINGHAM-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1057 AM EST WED JAN 20 2016
...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
A WINTER STORM IS EXPECTED THURSDAY NIGHT INTO SATURDAY WHICH
WILL LIKELY PRODUCE MODERATE TO HEAVY SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002>006-019-020-VAZ043-044-058-059-211600-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
1057 AM EST WED JAN 20 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
A WINTER STORM IS EXPECTED THURSDAY NIGHT INTO SATURDAY WITH
SIGNIFICANT ACCUMULATIONS OF SNOW AND ICE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-016-017-022-032>034-045-211600-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-CAMPBELL-
1057 AM EST WED JAN 20 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
A WINTER STORM IS EXPECTED THURSDAY NIGHT INTO SATURDAY WHICH
WILL LIKELY PRODUCE MODERATE TO HEAVY SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 20, 1:06 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EST WED JAN 20 2016
NCZ001-002-018-VAZ009-012-015-202015-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY
106 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT TO
MODERATE SNOWFALL TO THE MOUNTAIN EMPIRE AND THE GRAYSON HIGHLANDS
OF SOUTHWEST VIRGINIA AND THE NORTH CAROLINA HIGH COUNTY THIS
AFTERNOON. ACCUMULATING SNOW WILL BEGIN AROUND 130 PM AND TAPER
TO FLURRIES AROUND 6PM. MOTORISTS ARE URGED TO EXERCISE CAUTION
WHEN TRAVELING AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
VAZ007-010-011-WVZ042>044-507-508-202015-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
106 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT TO
MODERATE SNOWFALL TO THE BLUEFIELD AND RICHLANDS AREA AND
SOUTHEASTERN WEST VIRGINIA THIS AFTERNOON. ACCUMULATING SNOW WILL
BEGIN AFTER 2 PM...TAPER TO FLURRIES AROUND 7PM. MOTORISTS ARE
URGED TO EXERCISE CAUTION WHEN TRAVELING AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.
RCS
Special weather statement, Jan 20, 3:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EST WED JAN 20 2016
NCZ001-002-018-VAZ009-012-015-202215-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY
310 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT TO
MODERATE SNOWFALL TO THE MOUNTAIN EMPIRE AND THE GRAYSON HIGHLANDS
OF SOUTHWEST VIRGINIA AND THE NORTH CAROLINA HIGH COUNTY THIS
AFTERNOON AND EVENING. ACCUMULATING SNOW OF 1 TO 3 INCHES ARE
POSSIBLE THROUGH 5 PM THIS EVENING. MOTORISTS ARE URGED TO
EXERCISE CAUTION WHEN TRAVELING AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.
VAZ007-010-011-WVZ042>044-507-508-202215-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
310 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT TO
MODERATE SNOWFALL TO THE BLUEFIELD AND RICHLANDS AREA AND
SOUTHEASTERN WEST VIRGINIA THIS AFTERNOON AND EVENING.
ACCUMULATING SNOW OF 1 TO 3 INCHES ARE POSSIBLE THROUGH 5 PM THIS
EVENING. MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN TRAVELING
AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
VAZ013-014-016>020-202215-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS
310 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT SNOWFALL
TO THE NEW RIVER VALLEY THIS AFTERNOON AND EVENING. ACCUMULATING
SNOW UP TO AN INCH IS POSSIBLE THROUGH 6PM THIS EVENING.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN TRAVELING AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.
NCZ003-004-019-020-VAZ032-202215-
SURRY-STOKES-WILKES-YADKIN-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...STUART
310 PM EST WED JAN 20 2016
A FAST MOVING UPPER LEVEL DISTURBANCE WILL BRING LIGHT SNOWFALL
TO THE FOOTHILLS OF NORTHERN NORTH CAROLINA AND SOUTHWEST VIRGINIA.
THIS AFTERNOON AND EVENING. ACCUMULATING SNOW UP TO A HALF INCH
IS POSSIBLE THROUGH 6PM THIS EVENING. MOTORISTS ARE URGED TO
EXERCISE CAUTION WHEN TRAVELING AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.
RCS
Winter Weather, Bedford
- When
- January 20, 3:54 PM EST to 6:30 PM EST
- Where
- Bedford forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
A muti-vehicle crash occurred around the 100 block of Bunker Hill Road in Bedford County on the evening of January 20th. This three vehicle accident resulted in one fatality. Lynchburg department of Emergency services also reported a total of 18 crashes that occured between 5pm and 7pm on that day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 20, 20162 deaths · 1 injured · $30,000 · 2 events
- Winter Weather in North Carolina, January 20, 20161 death · 1 injured · 2 events
- Blizzard and Heavy Snow in Tennessee, January 20, 201629 events
- Winter Storm and Winter Weather in Tennessee, January 20, 201621 events
- Winter Storm and Winter Weather in Georgia, January 20, 201621 events
- Winter Weather in Ohio, January 20, 201619 events
- Winter Weather in North Carolina, January 20, 201618 events
- Heavy Snow in Kentucky, January 20, 201617 events
- Winter Weather in Tennessee, January 20, 201615 events
- Dense Fog in California, January 20 to 22, 201613 events
- High Surf in Hawaii, January 20 to 21, 201613 events
- High Wind in Wyoming, January 20, 201653 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615221.